Aa
A
A
A
Close
Depression Community
10.6k Members
1110049 tn?1409402144

Effexor Side Effects - Hot Flashes

I had an early menopause and was on HRT for 13 years which stopped hot flashes, although it made my migraines worse.

I have been on Effexor for a quite a few years now, and notice that I get hot flashes from time to time.  Other people also say they have night sweats with Effexor, which I do not experience.

I know we all react differently to drugs, but I have seen a few npostings, here and on other sites, that states doctors prescribe Effexor, and other anti-depressants to help relieve the intensity of hot flashes.

If this is so, why do I get the side effect of hot flashes?  I am in my 70s, so long time since I stopped having menopausal hot flashes.  How come doctors know that anti-depressant help with hot flashes?  How come it says on the leaflet that comes with Effexor, for example, that it can cause hot flashes in some people - me included.  
6 Responses
2217782 tn?1394363972
Hi Maddie, I'm sorry your meds are giving you these complications.

I know when I boosted up to 40mg I had excessive sweating which was so unpleasant.

Perhaps you should consult this with your doctor, see if going back on the HRT will counteract your side effects, or see what other options you have with the doctors?

I'm sorry I can't be more helpful and hope you get this sorted soon!
480448 tn?1426948538
I agree with swabes, discuss your options with your doctor.

Sometimes, for reasons unknown to even the medical community, people will react in opposite ways, compared to the norm.  Did the hot flashes worsen when you went off your HRT?  How long have you been on Effexor, and how long have you been off the HRT?  

I hope you get it sorted out, and are able to get those flashes to a more manageable level.  I haven't hit menopause yet, but I've watched a lot of friends go through it, hot flashes look terrible.

Take care!
1110049 tn?1409402144
The HRT was great at stopping hot flashes.  When I was going through the menopause I had them umpteen times a day, and once on HRT that all stopped.  

They are not too bad now.  Only now and then.  What worried me was a lady going through the menopause, and already on HRT, has put a question on the site to other ladies going through same.  She said her doctor told her Effexor, which she is now on, minimises hot flashes.  I looked this up, and it seems that doctors are indeed prescribing Effexor to lessen hot flashes in the menopause.  How do they know it does this?  Why does the leaflet that comes with Effexor state it can cause hot flashes?

I wouldn't like to think that ladies who do not need Effexor for depression etc. are being prescribed it for hot flashes.  We all know how difficult it is to stop Effexor.  

I myself am not worried for myself, but for others.
480448 tn?1426948538
I wouldn't like to think that ladies who do not need Effexor for depression etc. are being prescribed it for hot flashes.  We all know how difficult it is to stop Effexor.  

I agree completely.  If people want to treat the hot flashes that come with menopause, they should not be Rx'd Effexor, they should opt for the HRT.  I know there are risks associated with HRT, but it just doesn't make sense to treat hot flashes with a med as notoriously difficult to come off as Effexor is.
1110049 tn?1409402144
I have recently read where a lady had an operation for breast cancer, so could not be prescribed HRT.  Her doctor prescribed Effexor for her hot flashes.  I do hope there is good evidence that Effexor is beneficial in this case.
Avatar universal
Yes, there are some women who due to cancer risk cannot take HRT.  In some cases hot flashes are severe, totally drenching the women at work, all night long, etc. and happens many times a day.  In that case, the women, even knowing the difficulty of coming off of Effexor, may think that it is worth it to the quality of their lives.  And many people, like me and every friend of mine had no difficulty getting off Effexor while many do have problems getting off of it.  But the vast majority of complaints on these sites report going off of Effexor very quickly which the FDA warns against doing it abruptly.  

But your question is a good one, since I don't know if other medications might help the hot flashes, which would be a better choice.

To answer your question about how do they know, the FDA bases the merits and side effects from medications from intense studies comparing those taking the medication with those taking the placebo (not the medication), but they don't know that it isn't the medication.  And the same medication can cause opposite effects.  E.g. several of my friends found that taking HRT cured their migraines, whereas in other women it causes migraines as you found out.

So medications are different for everyone.  Hope this helps.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.